The purposes of this study were to evaluate the effect of nonsteroidal anti-inflammatory drugs (NSAIDs) on acute nonvaricose upper gastrointestinal bleeding (ANUGIB) and establish whether the NSAID-prescribing physicians take precautions to prevent or reduce GI ulcerations.
Clinical characteristics, causes of bleeding and clinical outcomes of patients hospitalised in our gastroenterology clinic with ANUGIB were recorded prospectively over a 1.5-year period.
NSAIDs, including aspirin, were used by 127 of 168 patients (73%). Among the NSAID users, 100 patients (78%) had at least one risk factor for serious adverse GI events related to NSAIDs. Only two patients were using proton pump inhibitors and one patient was using H2 receptor blocker of the high-risk group for GI side effects of NSAIDs.
NSAIDs have an important effect on GI bleeding, and it seems that risk factors are underestimated by physicians.